Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 8, 2021Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 8, 2021, 10:43 PM EDT for Greenbrier County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 10:43 PM EDT (02:43 UTC)
Expired
Jun 8, 2021, 11:30 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Charleston,WV radar (KRLX), 117 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS81 KRNK 090243
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1043 PM EDT Tue Jun 8 2021

WVZ507-508-090330-
Western Greenbrier-Eastern Greenbrier-
1043 PM EDT Tue Jun 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
NORTHERN GREENBRIER COUNTY...

At 1043 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Quinwood to near Rupert.
Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Locations impacted include...
Rupert...
Quinwood...
Renick...
Falling Spring...
Beartown State Park...
Trout...
and Rorer.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3822 8036 3811 8036 3805 8026 3804 8021
      3805 8013 3804 8013 3790 8072 3809 8079
      3808 8071 3827 8044
TIME...MOT...LOC 0243Z 246DEG 21KT 3817 8074 3797 8066 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 8, 9:16 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 8, 9:16 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
916 PM EDT Tue Jun 8 2021

.SYNOPSIS...
Our area will remain between low pressure over the upper
Mississippi Valley and high pressure over the southeastern
states through Wednesday, keeping us in a humid airmass with
scattered storms. A front approaches Thursday night into Friday
from the north, which will increase our coverage of showers and
storms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 900 PM EDT Tuesday...

Have adjusted probability of precipitation to latest radar
trends. Scattered showers and isolated thunderstorms will
continue through midnight in southeast West Virginia and across
the Alleghany Highlands as the storms west of Bluefield and
Lewisburg move northeast and weaken. There is also a small
pocket of instability north of Lynchburg.

As been the case the last couple of nights, storms will fade
this evening. Areas that see rain today, will likely have patch
dense fog overnight night into Wednesday morning. Fog is also
likely in river valleys.

The region will remain sandwiched between an upper level ridge
over the southeastern states and an upper low drifting over the
upper Mississippi Valley Wednesday. The combination of weak
short waves and diurnal heating will keep the threat for
afternoon and evening showers and thunderstorms. The environment
will basically be unchanged Wednesday with isolated strong
storms produce high rainfall rates and localized flash flooding.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 130 PM EDT Tuesday...

Humid and warm weather to continue with daily chances of
thunderstorms.

Will likely still be dealing with some thunderstorms Wednesday
night, eventually diminishing overnight. Should see another
resurgence of fairly widespread rain and storms Thursday as a weak
upper-level low begins to approach from the west. Steering flow is
rather weak, along with high PWAT values over 1.5" would allow for
storms to be efficient rainfall producers. Although antecedent
conditions are still generally dry, would still need to monitor for
localized flooding issues. Expecting storms to begin to weaken after
sunset with loss of heating and instability.

More of the same again for Friday as the once closed low approaches
as an open wave. Another round of afternoon downpours and storms
appears to be likely. Better dynamics associated with the incoming
upper-level wave may allow for slightly more storm organization with
the main threat being wind and heavy rainfall/localized flooding.

Being well entrenched into the humidity, expect overnight lows to
remain mild and daytime highs generally in the upper 70s to low 80s
with afternoon convection and cloud cover limiting heating.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 145 PM EDT Tuesday...

Few showers and storms still possible, but trending slightly drier
for the first of next week.

Slow moving upper-level wave still progressing through on Saturday,
so still may have some afternoon rain and storms. Guidance
indicating large scale ridging setting in for the desert southwest
with a trough in the east by Monday. May not be completely dry, but
rainfall will be rather isolated through Tuesday.

Temperatures over the weekend a few degrees below normal, trending
to near normal for the first of next week.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
As of 900 PM EDT Tuesday...

Have maintained showers and thunderstorms in KBLF and KLWB as
storms move through southeast West Virginia through
04Z/midnight. There is a pocket of instability north of
Lynchburg.

MVFR fog will develop in locations that had rain Tuesday
afternoon and evening and in the river valleys. Have LIFR at
KLWB and KBCB after midnight. Fog is expected to lift by mid
morning.

Another round of storms are possible tomorrow, starting
around 1PM/17Z in the mountains. Timing for the foothills and
piedmont looked more favorable after 19Z/3PM.

Extended Aviation Discussion...

This daily threat of showers/storms mainly afternoon/evening
will persist through the end of the week. Best threat will be in
the mountains, but more widespread coverage will be likely by
Friday into Saturday as a backdoor front moves into the mid-
Atlantic. Aside from late night fog and storms with sub-VFR
conditions, expect VFR through the period.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...AMS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...AMS
Hazardous weather outlook, Jun 8, 4:22 AM EDT, 18 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
422 AM EDT Tue Jun 8 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-090830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
422 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rain from showers and thunderstorms could cause localized flash
flooding mainly Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 8, 5:58 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     3 W ELLISTON            37.22N 80.28W
06/08/2021                   MONTGOMERY         VA   FIRE DEPT/RESCUE

            VOLUNTEER FIRE DEPARTMENT REPORTS DOWNED
            POWER LINES IN IRONTO. TIME ESTIMATED FROM
            RADAR.

&&

NM
Special weather statement, Jun 8, 6:08 PM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Tue Jun 8 2021

VAZ022-023-034-082245-
Botetourt-Roanoke-Bedford-
608 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROANOKE...NORTHWESTERN BEDFORD AND SOUTH CENTRAL
BOTETOURT COUNTIES AND THE NORTHEASTERN CITY OF ROANOKE...

At 607 PM EDT, a strong thunderstorm was located over Laymantown, or
near Vinton, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roanoke...
Vinton...
Buchanan...
Troutville...
Stewartsville...
Montvale...
and Lithia.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3724 7992 3736 7997 3752 7970 3731 7954
TIME...MOT...LOC 2207Z 253DEG 22KT 3734 7984

SK
Local storm report, Jun 8, 7:44 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     1 SW ELLISTON           37.20N 80.25W
06/08/2021                   MONTGOMERY         VA   PUBLIC

            REPORT OF 6 INCH HEALTHY TREE DOWN HALFWAY
            UP ECHO HILLS ROAD. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jun 8, 8:40 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 NE GLENVAR            37.29N 80.12W
06/08/2021                   ROANOKE            VA   911 CALL CENTER

            LARGE LIMBS DOWN ON PAINT BANK RD, BLOCKING
            ROAD. TIME ESTIMATE FROM RADAR.

&&

SK
Special weather statement, Jun 8, 9:59 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
959 PM EDT Tue Jun 8 2021

WVZ043-507-508-090245-
Western Greenbrier-Summers-Eastern Greenbrier-
959 PM EDT Tue Jun 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN GREENBRIER AND NORTH CENTRAL SUMMERS COUNTIES...

At 959 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ansted to near Sandstone. Movement
was northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
Falling Spring...
Beartown State Park...
and Trout.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3821 8036 3811 8036 3805 8026 3803 8017
      3779 8092 3782 8094 3787 8081 3787 8075
      3795 8081 3799 8077 3799 8079 3802 8080
      3804 8083 3806 8080 3806 8087 3808 8089
      3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 0159Z 246DEG 18KT 3820 8104 3780 8096

SK
Special weather statement, Jun 8, 10:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1043 PM EDT Tue Jun 8 2021

WVZ507-508-090330-
Western Greenbrier-Eastern Greenbrier-
1043 PM EDT Tue Jun 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN GREENBRIER COUNTY...

At 1043 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Quinwood to near Rupert.
Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Rupert...
Quinwood...
Renick...
Falling Spring...
Beartown State Park...
Trout...
and Rorer.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3822 8036 3811 8036 3805 8026 3804 8021
      3805 8013 3804 8013 3790 8072 3809 8079
      3808 8071 3827 8044
TIME...MOT...LOC 0243Z 246DEG 21KT 3817 8074 3797 8066

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:45 PM EDTSpecial Weather StatementRNKBuckingham45 min
Jun 9, 1:01 PM EDTSpecial Weather StatementRNKHalifax29 min
Jun 9, 1:19 PM EDTAreal Flood AdvisoryRNKGrayson, City of Galax116 min
Jun 9, 1:37 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax38 min
Jun 9, 1:52 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham113 min
Jun 9, 2:40 PM EDTSpecial Weather StatementRNKAppomattox35 min
Jun 9, 2:51 PM EDTSpecial Weather StatementRNKPatrick24 min
Jun 9, 3:05 PM EDTSpecial Weather StatementRNKPulaski25 min
Jun 9, 3:36 PM EDTSpecial Weather StatementRNKCampbell24 min
Jun 9, 3:51 PM EDTSpecial Weather StatementRNKPulaski24 min
Jun 9, 4:12 PM EDTSpecial Weather StatementRNKRoanoke33 min
Jun 9, 4:18 PM EDTSpecial Weather StatementRNKMecklenburg42 min
Jun 9, 5:02 PM EDTSpecial Weather StatementRNKBuckingham43 min
Jun 9, 5:21 PM EDTSpecial Weather StatementRNKCity of Roanoke24 min
Jun 9, 6:10 PM EDTSpecial Weather StatementRNKCity of Buena Vista35 min
Jun 9, 6:13 PM EDTSpecial Weather StatementRNKPittsylvania32 min
Jun 9, 6:28 PM EDTSevere Thunderstorm WarningRNKAmherst47 min
Jun 9, 6:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania43 min
Jun 9, 7:14 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg111 min
Jun 9, 7:29 PM EDTSpecial Weather StatementRNKHalifax31 min
Jun 9, 2:48 PM EDTSpecial Weather StatementRNKAlleghany27 min
Jun 9, 3:57 PM EDTSpecial Weather StatementRNKSurry33 min
Jun 8, 8:26 PM EDTAreal Flood AdvisoryRNKMercer111 min
Jun 8, 9:59 PM EDTSpecial Weather StatementRNKGreenbrier46 min
Jun 8, 10:15 PM EDTAreal Flood AdvisoryRNKGreenbrier3 hr
Jun 9, 3:54 PM EDTSpecial Weather StatementRNKMercer36 min
Jun 9, 4:37 PM EDTSpecial Weather StatementRNKMercer23 min
Jun 9, 4:46 PM EDTSpecial Weather StatementRNKSummers29 min
Jun 9, 4:58 PM EDTAreal Flood AdvisoryRNKSummers63 min
Jun 9, 5:13 PM EDTAreal Flood AdvisoryRNKMercer3 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.